California, 2012Dense Fog in California, February 23 to 26, 2012
February 23 to 26, 2012 · NWS SGX · 2 events in 2 counties and zones
A shallow marine layer resulted in dense fog during the nights and early mornings in the San Diego and Orange County coastal basins, as well as the Inland Empire, from the 23rd to the 26th. Numerous lifeguard and ASOS reports confirmed visibility less than one-quarter of a mile and even less than one-eighth of a mile.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shallow marine layer resulted in dense fog during the nights and early mornings in the San Diego and Orange County coastal basins, as well as the Inland Empire, from the 23rd to the 26th. Numerous lifeguard and ASOS reports confirmed visibility less than one-quarter of a mile and even less than one-eighth of a mile.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 23, 3:45 AM PST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 23, 3:45 AM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PST THU FEB 23 2012
.SYNOPSIS...
FAIR AND WARM WEATHER WILL CONTINUE THROUGH FRIDAY...EVEN THOUGH A
GRADUAL COOLING TREND WILL BEGIN. LOCALLY GUSTY OFFSHORE WINDS WILL
DEVELOP LATE TONIGHT THROUGH FRIDAY MORNING...WITH THE STRONGEST
WINDS MAINLY THROUGH AND BELOW THE PASSES AND CANYONS IN THE COASTAL
FOOTHILLS. AS A TROUGH DIGS OVER THE REGION FOR THE WEEKEND AND
EARLY NEXT WEEK...COOLER CONDITIONS WILL DEVELOP...ALONG WITH RETURN
OF THE MARINE LAYER TO THE COAST AREAS AND BREEZY ONSHORE WINDS IN
THE MOUNTAINS AND DESERTS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW A HIGHLY AMPLIFIED AND STRONG
RIDGE OF HIGH PRESSURE CENTERED OVER THE PACIFIC THIS MORNING...WITH
SOUTHERN CALIFORNIA REMAINING UNDER NORTHWESTERLY TO NORTHERLY FLOW
ALOFT. PLENTY OF HIGH LEVEL CLOUDS CONTINUE TO SPILL OVER THE RIDGE
THIS MORNING....WHICH ARE HELPING TO KEEP MOST AREAS RUNNING A
LITTLE WARMER IN COMPARISON TO THIS TIME YESTERDAY.
THE RIDGE WILL MIGRATE EVER SO SLIGHTLY MORE WESTWARD TODAY...AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THE INTERMOUNTAIN WEST. THIS
MEANS THE RIDGE WILL REMAIN THE DOMINANT FEATURE...WITH MANY
LOCATIONS SEEING TEMPERATURES SIMILAR TO THOSE OF YESTERDAY.
HOWEVER...MODELS CONTINUE TO SHOW A COASTAL EDDY TRYING TO DEVELOP
BY THIS AFTERNOON...AND CURRENT FOG IMAGERY SHOWS A FEW LOW CLOUDS
TRYING TO FORM SOUTHWEST OF LINDBERGH. THEREFORE...THINK THE
IMMEDIATE COAST WILL SEE TEMPERATURES TAKE A SLIGHT HIT TODAY. THIS
EDDY WILL HELP A MARINE LAYER REFORM OVER THE COASTAL WATERS BY
TONIGHT...BUT IT IS STILL A QUESTION AS TO WHETHER OR NOT IT WILL
MAKE MUCH OF AN INLAND PUSH? THIS IS IN PART DUE TO HOW SHALLOW IT
WILL BE...BUT ALSO RELATED TO AN INCREASE IN OFFSHORE PRESSURE
GRADIENTS BETWEEN LINDBERGH AND DAGGETT. THE 00Z AND 06Z RUNS OF
THE NAM12 AND LOCAL WRF SHOW A -7 MB GRADIENT DEVELOPING BETWEEN
LINDBERGH AND DAGGETT...WITH UPPER LEVEL WIND SUPPORT AT 850 MBS
INCREASING TO 40 KTS AFTER 06Z. THEREFORE...HAVE ISSUED A WIND
ADVISORY FOR THE INLAND EMPIRE AND ORANGE COUNTY ALONG WITH THE
SURROUNDING COASTAL SLOPE OF THE SAN BERNARDINO AND SANTA ANA
MOUNTAINS FOR TONIGHT THROUGH FRIDAY MORNING. THE STRONGEST WINDS
WILL LIKELY BE THROUGH AND BELOW THE FAVORED CANYONS AND
PASSES...WITH GUSTS UP TO 45 MPH POSSIBLE.
A GRADUAL COOLING TREND WILL THEN DEVELOP ON FRIDAY...AS THE RIDGE
STARTS TO FLATTEN OVER THE PACIFIC. BY THIS WEEKEND THOUGH...THE
OVERALL PATTERN WILL SHIFT FROM RIDGING TO TROUGHING OVER THE
WESTERN STATES...AS A SERIES OF THREE MAJOR SHORTWAVE TROUGHS TAKE
AIM AT THE WEST COAST. THE FIRST OF WHICH WILL MOVE THROUGH THE
PACIFIC NORTHWEST ON SATURDAY...THEN CLOSELY FOLLOWED BY ANOTHER ON
SUNDAY AND MONDAY. ALTHOUGH ANY PRECIPITATION WILL STAY WELL TO OUR
NORTH...SIGNIFICANTLY COOLER CONDITIONS WILL DEVELOP ALONG WITH
BREEZY ONSHORE WINDS AT TIMES THROUGH EARLY NEXT WEEK.
MODELS THEN DEVIATE A BIT FOR THE MIDDLE OF NEXT WEEK...BY EITHER
KEEPING CYCLONIC FLOW OVER SOUTHERN CALIFORNIA OR BUILDING BACK IN A
WEAK RIDGE. EITHER SOLUTIONS WOULD SUGGEST THAT THE DRY CONDITIONS
CONDITIONS ACROSS THE REGION. HOWEVER...HAVE COMPROMISED BETWEEN
THE SOLUTIONS FOR TEMPERATURES...SHOWING SOME MINOR WARMING THROUGH
WEDNESDAY.
&&
.AVIATION...
231030Z...VFR CONDS CONTINUE THROUGH 24/0300Z...WITH A FEW PASSING
HIGH CLOUDS ABV 20K FT MSL. NE WINDS WILL INCREASE THURSDAY NIGHT
AFT 24/0300Z AND CREATE LLWS CONCERNS AT AIRPORTS BELOW CANYONS AND
PASSES IN THE INLAND EMPIRE. STRATUS/FOG WITH BASES BETWEEN 300-800
FT MSL AND VSBY 2SM OR LESS MAY RETURN TO THE COASTAL AIRPORTS AS
EARLY AS THURSDAY EVENING...BUT MORE THAN LIKELY AFT 24/0600Z.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY FOR
THE ORANGE COUNTY COASTAL AREAS...SAN BERNARDINO COUNTY
MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
INLAND EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS.
PZ...NONE.
&&
PUBLIC...PALMER
AVIATION/MARINE...JTHazardous weather outlook, Feb 23, 3:50 AM PST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 AM PST THU FEB 23 2012
CAZ042-043-048-050-055>058-060>062-PZZ750-775-241400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
350 AM PST THU FEB 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
MODERATE AND GUSTY NORTH TO NORTHEAST WINDS WILL DEVELOP THROUGH AND
BELOW THE CANYONS AND PASSES AS WELL AS NEAR THE COASTAL FOOTHILLS
LATE TONIGHT. LOCAL GUSTS UP TO 45 MPH WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY...MODERATE AND GUSTY NORTH TO NORTHEAST WINDS WILL
CONTINUE THROUGH AND BELOW THE CANYONS AND PASSES AS WELL AS NEAR
THE COASTAL FOOTHILLS...DECREASING DURING THE LATE MORNING HOURS.
FOR SATURDAY...MODERATE AND GUSTY WEST WINDS MAY DEVELOP IN THE
MOUNTAINS AND DESERTS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
PALMER
Dense Fog, San Diego County Coastal Areas
- When
- February 23, 7:00 AM PST to February 24, 9:00 AM PST
- Where
- San Diego County Coastal Areas forecast zone
- Reported by
- ASOS
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
San Diego lifeguards at Mission Bay reported visibility of one-eighth of a mile around 0930 PST on the 23rd. Solana Beach lifeguards reported visibility of one-eighth of a mile at Fletcher Cove around 1100 PST on the 23rd. Brown Field ASOS reported visibility less than one-quarter of a mile from 0453-0553 PST on the 24th. Montgomery Field ASOS reported less than one-quarter of a mile visibility at 0653 PST and one-sixteenth of a mile visibility at 0753 PST on the 24th.
Dense Fog, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- February 26, 4:00 AM PST to 8:00 AM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Reported by
- ASOS
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
Corona Airport ASOS reported visibility less than one-quarter of a mile from 0208 to 0256 PST on the 26th. Chino Airport ASOS reported less than one-quarter of a mile visibility from 0323 to 0353 PST on the 26th. Ontario Airport ASOS reported one-eighth of a mile visibility from 0453 to 0633 PST on the 26th. March Air Reserve Base ASOS reported three-sixteenths of a mile visibility at 0230 PST and one-eighth of a mile from 0248 through at least 0700 PST on the 26th.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, February 23 to 24, 20121 death · 14 events
- Winter Storm in Illinois, February 23 to 24, 20121 death · 2 events
- Hail and Strong Wind in Mississippi, February 23 to 24, 2012$753,000 · 1 in hail · 8 events
- High Wind in Nebraska, February 23, 2012$30,000 · 6 events
- Lightning Strike in South Carolina, February 23, 2012$20,000 · 1 event
- Winter Weather in Iowa, February 23 to 24, 201215 events
- Heavy Snow in Michigan, February 23 to 24, 201214 events
- Winter Weather in Missouri, February 23 to 24, 201210 events
- Winter Weather in Illinois, February 23 to 24, 20127 events
- High Wind in New Mexico, February 23, 201269 kt wind · 6 events
- High Wind in Nebraska, February 23, 20125 events
- Winter Storm and Winter Weather in Colorado, February 23, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364163, 364166.